side affect

Discussion in 'General Parenting' started by crazymama30, Mar 23, 2008.

  1. crazymama30

    crazymama30 Active Member

    difficult child has started losing his hair and eyebrows. The hairless scalp spots look normal, no redness or dryness. His eyebrows are getting scarce. I have not heard that this can come from Lamictal or Daytrana. Does anyone else have any ideas? Yes, we have an appointment with a dermatologist next monday, and may go see family doctor sooner.
     
  2. Sara PA

    Sara PA New Member

    Lamictal. Hair loss is a side effect.
     
  3. smallworld

    smallworld Moderator

    I'm betting it's the Lamictal over the Daytrana. My daughter experienced hair loss on Depakote, which is in the same medication class as Lamictal (anticonvulsant/mood stabilizer). Her neuro told her to take zinc and selenium to prevent hair loss, but it didn't seem to help all that much. Her hair did grow back once we stopped the Depakote, and surprisingly, she hasn't experienced the same problem on Lamictal.

    To be safe, I'd recommend talking to the psychiatrist in the morning.
     
  4. Sara PA

    Sara PA New Member

    My son lost hair on Lamictal. He was taking 400 mg/day most of the time he was taking it. I don't know for sure if it completely grew back because he keeps his hair fairly short and spike and now I rarely see him. I'm believe most, if not all, came back. We never talked about it so I'm not going to bring it up now.
     
  5. smallworld

    smallworld Moderator

    Neither my son, who's taking 400 mg Lamictal, nor my daughter, who's taking 125 mg Lamictal, is losing hair. They have been taking Lamictal for nearly 2 years. I've read the incidence of hair loss on Lamictal is relatively low.
     
  6. crazymama30

    crazymama30 Active Member

    I was hoping it was a fungal infection or something mundane. I e-mailed psychiatrist and he will get back to me tommorrow, unless he is out of town for spring break.

    If I do not hear from him tommorrow I will call him tuesday.
     
  7. Sara PA

    Sara PA New Member

    Hmm, I just did a quick check and it seems methylphenidate, the active ingrediant in Daytrana, Ritalin, Concerta, etc, is also known to cause hair loss.
     
  8. crazymama30

    crazymama30 Active Member

    It seems odd to me that the hair loss would start now, He has been on Daytrana since June of 07, and Lamictal longer than that. Would'nt it start right after the medication was started?
     
  9. smallworld

    smallworld Moderator

    My daughter's hair loss from Depakote didn't start right away. It was many months into taking the medication.
     
  10. Steely

    Steely Active Member

    Could the "hair loss" be "hair pulling", a nervous issue/tic thing? This would take awhile to actually notice as a hair loss, but it is very possible.

    My son's hair got thin and curly on Depakote - but not so much loss. Not many psychiatrists know of this as a side effect of Depakote, just FYI.
     
  11. 4sumrzn

    4sumrzn New Member

    My difficult child has been on Lamictal for awhile now, I haven't noticed any hair loss.
     
  12. crazymama30

    crazymama30 Active Member

    psychiatrist left me a message, said he has had people on Depakote lose hair, but no one on Lamictal. Did say it was possible. Said as long as I was comfortable waiting for Dermatologist appointment, to not stop medications as difficult child is doing so well. I do agree there, unless things get dramatically worse. I do not think he is pulling his hair, as when his hair was longer we did not notice it. He got a hair cut last Wednesday, kind of a longer high and tight (marine cut) and they showed up then. husband swore up and down it was not the barber, and I waited a few days to see if any stubble showed up and it did not. There is nothing growing there at all.
     
  13. Sara PA

    Sara PA New Member

    I noticed the hair loss after he had been taking it about two years.
     
  14. crazymama30

    crazymama30 Active Member

    Sara, what did the hair loss look like? Did it thin out, or come out in patches? Thanks for your info.
     
  15. GoingNorth

    GoingNorth Crazy Cat Lady

    My hair didn't start thinning until I'd been on Depakote for a year or so. It's a generalized thinning with no real "patches".

    My psychiatrist WAS aware of the side effect and had my thyroid tested to be sure it wasn't that (I'm in my late 40's)

    If it's any consolation; I haven't gone bald, though what's left in the bathtub looks horrific.
     
  16. susiestar

    susiestar Roll With It

    It is not uncommon for side effects to show up many months into treatment with any medication. At least this has been the case with my son. And with the medications for my arthritis and fibro.

    Sorry he is going through this.
     
  17. Sara PA

    Sara PA New Member

    It thinned out. There was a lot of hair in the drain when he showered. He did look like he was just beginning to develop a bald spot on the top of his head like men do as they age, but the rest of his head was thinning, too.
     
Loading...